Missouri, 2002

Hail in Missouri, December 17, 2002

December 17, 2002 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 17, 9:55 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 17, 9:55 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CST TUE DEC 17 2002

NEW ZONES ALREADY OUT.  AFTER LOOKING AT CURRENT RADAR PIX...AS WELL
AS LOCATION OF DRYLINE AND UPPER VORT...HAVE INCREASED AREA WITH
POPS TO ALL BUT EXTREME NORTHWEST CORNER OF CWA.  DUE TO STRONG
MOISTURE AND WAA...HAVE ALSO UPPED OVERNIGHT LOWS.

LVQ

336P...
FORECAST PROBLEMS FOR THIS PACKAGE FOCUS AROUND THE CHANCE OF
THUNDERSTORMS FOR TONIGHT AND WEDNESDAY.

SATELLITE AND UPPER AIR DATA PAINT AN IMPRESSIVE PICTURE ACROSS THE
NATION TODAY.  SOUTHERN JET OF >130KT IS PUSHING THROUGH SOUTHERN
CALIFORNIA TODAY AND INTO WESTERN ARIZONA.  THE FIRST IN A SERIES
OF SHORT WAVES IS MOVING THROUGH MISSOURI AT THIS TIME AND BEGUN TO
RIDE UP OVER THE EAST CONUS RIDGE.  THE FOLLOWING WAVES CAN BE SEEN
MOVING THROUGH THE FOUR CORNERS AND EAST PACIFIC AT THIS TIME.

FOR THE OVERNIGHT HOURS...ABUNDANT MOISTURE IS PRESENT AT THE
SURFACE...BUT VISIBLE SATELLITE IMAGES AND 12Z SOUNDINGS FROM
TOPEKA...FORT WORTH AND NORMAN INDICATE THAT THE LAYER IS VERY
SHALLOW. LATEST MESO ETA APPEARS TO HAVE THE MOISTURE AXIS TO FAR
WEST. THEREFORE AT THE TIME THAT THE BEST DYNAMIC LIFT LOOKS TO MOVE
INTO NORTHERN MISSOURI THE DEEP LAYER MOISTURE WOULD BE RESTRICTED
TO CENTRAL AND NORTH CENTRAL MISSOURI.  HENCE I HAVE LEFT THE
OVERNIGHT THUNDER CHANCES ONLY IN THE EAST HALF OF THE COUNTY
WARNING AREA FOR CONVECTION. EXPECT ANYTHING THAT DOES FIRE
OVERNIGHT TO QUICKLY MOVE OF THE THE NORTHEAST.

FOR WEDNESDAY...DRY CONDITIONS WILL DOMINATE AL BUT THE CENTRAL
SECTIONS OF THE COUNTY WARNING AREA RESTRICTING OUR CHANCES FOR
THUNDER TO THE NORTH CENTRAL AND CENTRAL SECTIONS OF MISSOURI.

AS THE SHORTWAVES MOVE THROUGH THE SOUTHERN FLOW THEY WILL HELP
CARVE OUT A MID LEVEL TROUGH OVER THE MIDWEST FOR THE LAST HALF OF
THE WORK WEEK.  THIS WILL HELP PUSH OUR TEMPERATURES BACK DOWN
TOWARDS NORMAL FOR THE LAST FEW DAY OF THE WEEK.

IN THE EXTEND THE BIG CHANGE IS THAT WE HAVE REMOVED THE ALL CHANCE
OF PRECIPITATION. MODEL INCONSISTENCIES IN THE MID AND LONG RANGE
HAVE LEFT US WITH A LOW CONFIDENCE IN THE TEMPORAL AND SPATIAL
PLACEMENT OF WEATHER FEATURES.  WITH THE ZONAL FLOW EXPECTED TO
CONTINUE ACROSS THE CONUS TEMPERATURES WILL BE SEASONABLY COOL
THROUGH THE BEGINNING OF NEXT WEEK.

CUTTER

1200 PM...
ANOTHER QUICK TWEAK TO THE FORECAST FOR THIS AFTERNOON.
VISIBILITIES HAVE COME UP ACROSS THE SOUTHERN 2/3 OF THE COUNTY
WARNING AREA SO I WILL BE EXPIRING THE DENSE FOG ADVISORY AT NOON AS
PLANED.  ADDITIONALLY...I HAVE BUMPED AFTERNOON HIGHS UP ACROSS EAST
KANSAS AND NORTHERN MISSOURI AS BOUNDARY LAYER MIXING AND WARM AIR
ADVECTION ARE CONSPIRING TO PUSH TEMPERATURES UP A LITTLE FASTER
THAN ORIGINAL ANTICIPATED.

CUTTER

928 AM...
SHALLOW MOISTURE HAS BEGUN TO SURGE NORTH AHEAD OF AN APPROACHING
WARM FRONT...ADVECTING A FAIR AMOUNT FOG ACROSS EAST CENTRAL KANSAS
AND CENTRAL MISSOURI. THEREFORE...I HAVE MADE A QUICK ADJUSTMENT TO
THE FORECAST FOR THE DENSE FOG.  EXPECT THE NORTH TIER OF COUNTIES
TO HAVE REDUCED VISIBILITIES...BUT NO FOG AS MORNING HEATING MIXES
ENOUGH TO PREVENT FORMATION.

CUTTER

415 AM...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW STRONG 160KT PACIFIC
JET IMPINGING ON DESERT SOUTHWEST. SPLIT FLOW EVIDENT ALONG ROCKIES
WITH NORTHERN STREAM RIDGING ACROSS HUDSON BAY REGION/ONTARIO...AND
SOUTHERN STREAM JET ACROSS SOUTHEAST CONUS. SEVERAL SHORTWAVE
FEATURES EMBEDDED IN STRONG FLOW WILL AFFECT FORECAST AREA OVER NEXT
COUPLE OF DAYS. SHORTWAVE TROUGH CURRENTLY MOVING THROUGH CENTRAL
PLAINS...WITH SEVERAL VORT FEATURES TRANSLATING ACROSS DESERT
SOUTHWEST. AT THE SURFACE...LEE CYCLOGENESIS ALREADY UNDERWAY ALONG
HIGH PLAINS OF EASTERN CO...WITH SURFACE FRONT EXTENDING ACROSS
CENTRAL KS INTO SOUTHERN MO. NORTH OF FRONT STRATUS FIRMLY IN PLACE
ACROSS REGION. MOISTURE AXIS SOUTH OF FRONT NOTED ACROSS EASTERN TX
INTO CENTRAL AR. DRIER AIR HAS WORKED ACROSS MUCH OF CWA...EVIDENCED
BY 5-10 DEGREE DEW-POINT DEPRESSIONS. THUS NOT EXPECTING MUCH OF A
PROBLEM WITH FOG THIS MORNING...ALTHOUGH WILL CONTINUE TO MONITOR
AND ADJUST FORECAST ACCORDINGLY. TROUGH CURRENTLY PROPAGATING ACROSS
CENTRAL PLAINS WILL CONTINUE EAST THIS MORNING. HAVE INCLUDED
DRIZZLE FOR NORTHEAST ZONES THROUGH MORNING HOURS ASSOCIATED WITH
PASSAGE OF WAVE.

SURFACE LOW PROGGED TO CONTINUE TO DEEPEN THROUGH THE DAY TODAY
UNDER INFLUENCE OF STRENGTHENING ZONAL FLOW ASSOCIATED WITH
APPROACHING 300MB JET. ASSOCIATED SURFACE FRONT WILL LIFT NORTHWARD
THROUGH MUCH OF CWA THIS AFTERNOON...ALLOWING FOR RATHER TIGHT MAX
TEMP GRADIENT ACROSS CWA. AS WARM SECTOR SPREADS INTO CWA...TEMPS
SHOULD CLIMB INTO THE LOW 60S FOR AREAS ALONG/SOUTH OF I-70.
MOISTURE AXIS ALSO PROGGED TO SPREAD INTO CENTRAL MO BEHIND
FRONT...WITH 50+ DEW POINTS ADVECTING INTO AREAS EAST OF A BUTLER TO
HIGGINSVILLE LINE BY LATE AFTERNOON. WARM FRONT EXPECTED TO MAKE IT
TO NEAR HIGHWAY 36 BY LATE THIS AFTERNOON.

MODEL SOUNDINGS SUGGEST STRONG CAPPING INVERSION WILL BE IN PLACE
ACROSS AREA THROUGHOUT MUCH OF THE DAY. INCREASING SURFACE MOISTURE
WILL HELP TO WEAKEN THIS CAP...HOWEVER DONT ANTICIPATE CONVECTIVE
INITIATION UNTIL AFTER SUNSET AS LARGE SCALE LIFT ASSOCIATED WITH
LEFT FRONT QUAD OF 300MB JET SPREADS ACROSS REGION. HAVE INCLUDED
CHANCE/LIKELY POPS FOR AREAS ALONG AND EAST OF THE MOISTURE
GRADIENT...WHICH SHOULD SET UP ROUGHLY ALONG A
BUTLER-HIGGINSVILLE-BETHANY LINE. DESPITE LIMITED INSTABILITY
(SBCAPE AROUND 1000 J/KG)...PROG SHEAR PROFILES ARE MORE THAN
ADEQUATE (0-3KM HELICITY >400 M2S2) FOR ORGANIZED CONVECTION
INCLUDING SUPERCELLS ACROSS EASTERN THIRD OF AREA. VERY STEEP MID
LEVEL LAPSE RATES WILL ALLOW FOR THREAT OF LARGE HAIL...AND STRONG
WIND FIELDS WILL YIELD POTENTIAL FOR DAMAGING WINDS IN ANY SURFACE
BASED STORMS WHICH DEVELOP. AM A LITTLE CONCERNED ABOUT ENHANCED
TORNADO THREAT ACROSS NORTHEAST ZONES IF STORMS ARE ABLE TO FORM
ALONG/INTERACT WITH ADVANCING WARM FRONT THIS EVENING. WILL MENTION
ALL OF THIS IN HWO. GIVEN MID-LEVEL FLOW OF >50KTS...CONVECTION
SHOULD RACE OFF TO THE NORTHEAST OVERNIGHT...THUS HAVE DECREASING
POPS ACROSS EASTERN ZONES AFTER MIDNIGHT. MOISTURE AXIS REMAINS IN
PLACE WEDNESDAY...SO EXPECT ANOTHER ROUND OF SHOWERS/THUNDERSTORMS
ACROSS EASTERN ZONES WEDNESDAY AFTERNOON.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Dec 17, 1:01 PM CST, 10 hours 19 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WARM FRONT MOVING NORTHWARD THIS AFTERNOON HAS USHERED IN AN
UNSEASONABLY MOIST AIRMASS INTO PORTIONS OF NORTHERN AND CENTRAL
MISSOURI. A VIGOROUS UPPER LEVEL DISTURBANCE WILL INTERACT WITH THIS
MOIST AIRMASS AND BRING A CHANCE OF THUNDERSTORMS THIS EVENING
THROUGH THE OVERNIGHT HOURS...TO AREAS EAST OF A BUTLER TO
HIGGINSVILLE TO BETHANY LINE. WIND SHEAR PROFILES INDICATE THAT A
SMALL NUMBER OF THESE STORMS COULD POTENTIALLY BECOME SEVERE...WITH
AN ATTENDANT THREAT OF HAIL...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE SAME AREAS DURING THE
DAYTIME HOURS WEDNESDAY. A FEW OF THESE STORMS MAY POTENTIALLY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH THE EARLY
MORNING HOURS WEDNESDAY EAST OF A BUTLER TO HIGGINSVILLE TO BETHANY
LINE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Special weather statement, Dec 17, 10:44 PM CST, 36 minutes before
MOZ014>017-022>025-030>033-038>040-043-044-180545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 PM CST TUE DEC 17 2002

TORNADO WATCH NUMBER 778 HAS BEEN CANCELLED AS OF 1044 PM CST TUESDAY
EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CASS...CHARITON...DAVIESS...GRUNDY...
HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
RANDOLPH...RAY...SALINE AND SULLIVAN.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ

The radar

The Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pettis

When
December 17, 11:20 PM CST
Where
Pettis County, Sedalia
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.700, -93.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321429.